Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Tallahassee, FL

July 21, 20186 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2018, 9:39 PM EDT for 6 counties in Georgia. It was in force for 51 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 9:39 PM EDT (01:39 UTC)
Expired
Jul 21, 2018, 10:30 PM EDT
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Baker County, GA, Calhoun County, GA, Dougherty County, GA, Early County, GA, Miller County, GA, Mitchell County, GA

The radar

The Ft Rucker radar (KEOX), 98 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:45 PM EDTTSTM WND DMGMorgan, GASEVERAL TREES DOWN.
Jul 21, 10:00 PM EDTTSTM WND DMG2 Ne Milford, GATREES DOWN AT MILFORD CHURCH ROAD.
Jul 21, 10:00 PM EDTTSTM WND DMGIveys Mill, GATREES DOWN AT IVEYS MILL.
Jul 21, 10:00 PM EDTTSTM WND DMGLeary, GASEVERAL TREES DOWN.
Jul 21, 10:00 PM EDTTSTM WND DMGPatmos, GATREES DOWN AT PATMOS.
Jul 21, 10:05 PM EDTTSTM WND DMG1 Se Milford, GATREES DOWN ON HIGHWAY 216.
Jul 21, 10:05 PM EDTTSTM WND DMG4 Sw Elmodel Wma, GATREES DOWN ON JOE HEARD ROAD.
Jul 21, 10:05 PM EDTTSTM WND DMGCrestview, GATREES DOWN AT CRESTVIEW.
Jul 21, 10:10 PM EDTTSTM WND DMG2 W Elmodel Wma, GATREES DOWN AT RENTZ BRIDGE.
Jul 21, 10:10 PM EDTTSTM WND DMG3 Sw Elmodel Wma, GATREES DOWN ON PINE HILL ROAD.
Jul 21, 10:15 PM EDTTSTM WND DMG2 Ne Mimsville, GATREES DOWN ON HIGHWAY 200.
Jul 21, 10:25 PM EDTTSTM WND DMG1 Nw Hoggard Mill, GATREES DOWN AT THE JONES CENTER.
Jul 21, 10:25 PM EDTTSTM WND DMG1 W Newton, GASEVERAL TREES DOWN THROUGHOUT THE COUNTY.
Jul 21, 10:25 PM EDTTSTM WND DMGHoggard Mill, GATREES DOWN ON HOGGARD MILL ROAD.
Jul 21, 10:30 PM EDTTSTM WND DMG2 Ese Hoggard Mill, GATREES DOWN AT VERNON HALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 7:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS52 KTAE 220139
SVRTAE
GAC007-037-095-099-201-205-220230-
/O.NEW.KTAE.SV.W.0142.180722T0139Z-180722T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
939 PM EDT SAT JUL 21 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Miller County in southwestern Georgia...
  Dougherty County in southwestern Georgia...
  Mitchell County in southwestern Georgia...
  Baker County in southwestern Georgia...
  Calhoun County in southwestern Georgia...
  Northeastern Early County in southwestern Georgia...

* Until 1030 PM EDT.

* At 939 PM EDT, severe thunderstorms were located along a line
  extending from 11 miles south of Dawson to near Morgan, moving
  southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Newton, Morgan, Albany, Pelham, Putney, Camilla, Edison, Arlington,
  Baconton, Leary, East Albany, Marine Corps Logistics Base, Turner
  City, Walker, Douglasville, Sale City, Damascus, Iveys Mill, Radium
  Springs and Parksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3160 8403 3130 8400 3108 8401 3108 8450
      3114 8465 3132 8480 3156 8481 3156 8480
      3158 8481 3162 8453 3162 8414
TIME...MOT...LOC 0139Z 320DEG 39KT 3162 8438 3145 8461 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

21-WD
2 follow-up statements
545 
WWUS52 KTAE 220154
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
954 PM EDT SAT JUL 21 2018

GAC007-037-095-099-201-205-220230-
/O.CON.KTAE.SV.W.0142.000000T0000Z-180722T0230Z/
Miller GA-Dougherty GA-Mitchell GA-Baker GA-Calhoun GA-Early GA-
954 PM EDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHEASTERN MILLER...WESTERN DOUGHERTY...MITCHELL...BAKER...
CALHOUN AND NORTHEASTERN EARLY COUNTIES IN SOUTHWESTERN GEORGIA...

At 954 PM EDT, severe thunderstorms were located along a line
extending from 7 miles east of Leary to 9 miles southeast of
Arlington, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Newton, Morgan, Pelham, Camilla, Edison, Arlington, Baconton, Leary,
Walker, Douglasville, Damascus, Iveys Mill, Flint, Parksville,
Cotton, Holt, Mimsville, Branchville, Greenough and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3149 8418 3135 8405 3108 8401 3108 8450
      3114 8465 3132 8480 3156 8481 3156 8480
      3158 8481 3162 8453 3162 8432
TIME...MOT...LOC 0154Z 329DEG 35KT 3149 8439 3135 8461 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

21-WD
750 
WWUS52 KTAE 220213
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1013 PM EDT SAT JUL 21 2018

GAC007-037-095-099-201-205-220230-
/O.CON.KTAE.SV.W.0142.000000T0000Z-180722T0230Z/
Miller GA-Dougherty GA-Mitchell GA-Baker GA-Calhoun GA-Early GA-
1013 PM EDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHEASTERN MILLER...SOUTHWESTERN DOUGHERTY...SOUTHWESTERN
MITCHELL...BAKER...SOUTHERN CALHOUN AND NORTHEASTERN EARLY COUNTIES
IN SOUTHWESTERN GEORGIA...

At 1013 PM EDT, severe thunderstorms were located along a line
extending from near Newton to 15 miles east of Colquitt, moving
southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Newton, Camilla, Arlington, Douglasville, Damascus, Iveys Mill,
Milford, Hopeful, Red Store Crossroads, Crestview, Hoggard Mill,
Hawkinstown, Commissary Hill, Mimsville, Mitchell Co A/P,
Branchville, Old Damascus, Jeterville, Cooktown and Elmodel Wma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3144 8427 3133 8426 3108 8415 3108 8450
      3114 8465 3132 8480 3147 8481 3147 8437
TIME...MOT...LOC 0213Z 320DEG 39KT 3135 8425 3121 8447 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:35 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 21, 9:35 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
935 PM EDT Sat Jul 21 2018

.UPDATE...

A cluster of strong to severe storms are currently marching south
through our northern forecast area this evening. This cluster
should remain active for at least the next couple hours with
increased low level shear and slightly warmer temperatures
facilitating the continued activity for at least the next few
hours. A corresponding Severe Thunderstorm Watch has been extended
south to around the Florida/Alabama and Florida/Georgia border
through 1 AM EDT. Grids have been updated to reflect current
conditions.

&&

.PREV DISCUSSION [745 PM EDT]...

.NEAR TERM [Through Tonight]...

Most of the area has cleared out from the severe thunderstorms this
afternoon and severe weather is not anticipated across the majority
of the region through the evening. The only possible exception could
be in extreme northern portions of the forecast area and north of
Dothan/Albany. There is still enough instability in the atmosphere
in these locations and a little bit better forcing aloft for a few
thunderstorms to develop through the evening hours. Severe weather
is not anticipated overnight but we could a few isolated
thunderstorms develop overnight as depicted by the multiple hi-res
models. Confidence is fairly low in this scenario and the output is
questionable considering how far off they were on the development of
the convection this afternoon.

.SHORT TERM [Sunday Through Monday Night]...

An anomalous upper low (by nearly 4 standard deviation), will
remain in place across the southeastern CONUS, moving atop north
Florida on Monday. The greatest forcing for ascent, and surface
based forcing (a frontal boundary), locally, will exist on
Sunday. Associated with the upper low, abnormally strong deep
layer shear will combine with summertime instability to yield a
higher than normal threat for severe weather. The Storm Prediction
Center has kept our much of our region in a Slight Risk for
Sunday afternoon. The main hazard will be widespread damaging
winds, though the threat for an isolated tornado cannot be ruled
out. With the upper low meandering over the region on Monday, the
potential for some showers and thunderstorms forced from aloft
will be possible, though the severe threat should be low to none.
See rainfall forecast information in the hydrology discussion
below.

.LONG TERM [Tuesday Through Saturday]...

The anomalous upper low will gradually fill through mid-week, with
a more typical summertime pattern returning by the end of the week
into the weekend. Expect higher than normal PoPs through Thursday,
with more typical rain chances to end the week. Highs will start
around 90 degrees on Tuesday, gradually increasing into the lower
90s by the end of the week.

.AVIATION [Through 00Z Monday]...

A strong MCS is moving in from the north and could produce gusty
winds and localized IFR conditions at ABY/VLD later this evening,
but uncertainty is high as this moves southeast. Aside from that,
patchy fog is possible overnight at our inland terminals , but
confidence is low so did not mention in the TAFs. VFR conditions
will prevail but another round of thunderstorms will bring
MVFR/IFR conditions at times to area terminals on Sunday.

.MARINE...

Unseasonably strong WSW winds are forecast to begin overnight and
last through tomorrow night associated with a frontal system.
Additionally, severe thunderstorms will be possible starting again
tomorrow afternoon. Winds should fall below headline levels by
Monday, with seas a little slower to subside.

.FIRE WEATHER...

Red flag conditions will not occur over the next several days with
moisture expected to remain high across the area.

.HYDROLOGY...

Widespread average rain amounts of 1-3 inches will be possible
across north Florida and extreme south Georgia over the next 48
hours. Most of this rain will occur on Sunday, with isolated
higher amounts of 3-6" possible. The threat for flash flooding
remains low due to the fact that storms will likely be
progressive, though nuisance flooding in urban and rural areas
will be possible. While there have been some rises along area
rivers today (especially the most responsive ones), river levels
remain below action stage. Should some of the same areas receive
heavy rain tomorrow, action stage would be possible along some
area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  90  71  90  72 /  40  60  60  60  40
Panama City   82  89  77  89  77 /  20  50  50  50  40
Dothan        74  90  72  87  72 /  40  60  30  70  30
Albany        75  92  72  87  73 /  60  50  40  60  30
Valdosta      74  90  71  89  72 /  50  60  60  60  30
Cross City    78  88  73  89  73 /  30  70  60  40  40
Apalachicola  81  88  77  88  76 /  30  50  60  40  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory from 5 AM Sunday to 4 AM EDT Monday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

UPDATE...Humphreys
NEAR TERM...Dobbs
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Dobbs
MARINE...Harrigan
FIRE WEATHER...Dobbs
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jul 21, 3:43 PM EDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
343 PM EDT SAT JUL 21 2018

FLZ029-034-134-212030-
Coastal Dixie FL-Inland Dixie FL-Lafayette FL-
343 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND DIXIE
COUNTIES UNTIL 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cross City, moving southeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cross City, Horseshoe Point, Suwannee, Horseshoe Beach, Shamrock,
Cross City Airport, Shired Island, Old Town, Guaranto Springs, Hatch
Bend, Eugene, Fletcher, Yellow Jacket and Fanning Springs.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
Big Bend of Florida.

LAT...LON 2929 8322 2949 8339 2993 8292 2989 8292
      2990 8290 2986 8288 2982 8293 2980 8292
      2976 8295 2970 8294 2970 8296 2961 8297
      2958 8295 2959 8294 2954 8298 2947 8298
      2934 8307 2930 8316 2929 8317
TIME...MOT...LOC 1942Z 315DEG 36KT 2964 8299

11-NGUYEN
Local storm report, Jul 21, 4:29 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
429 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     CROSS CITY              29.64N 83.13W
07/21/2018                   DIXIE              FL   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES REPORTED DOWN
            THROUGHOUT DIXIE COUNTY. REPORTS IN ALL
            CITIES EXCEPT JONESBORO AND HORSESHOE.

&&

RH
Special weather statement, Jul 21, 8:28 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
828 PM EDT SAT JUL 21 2018

GAZ120-122-124-220115-
Quitman GA-Randolph GA-Terrell GA-
828 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...QUITMAN AND TERRELL
COUNTIES UNTIL 915 PM EDT...

At 828 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Lakepoint Resort State Park
to 6 miles south of Lumpkin. Movement was southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dawson, Cuthbert, Georgetown, Shellman, Sasser, Bronwood, Parrott,
Wire Bridge, Bonapartes Retreat, Carnegie, Crossroads, Randolph Co
A/p, Clarks Mill, Dawson Municipal A/P, Aycock Mill, Chambliss,
Hatcher, Morris, Martins Crossroads and Benevolence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southwestern Georgia.

LAT...LON 3197 8495 3192 8491 3192 8445 3194 8444
      3196 8444 3192 8439 3162 8430 3162 8458
      3164 8458 3162 8459 3164 8465 3162 8466
      3162 8494 3167 8493 3178 8496 3178 8514
      3189 8513 3194 8508 3199 8507
TIME...MOT...LOC 0028Z 327DEG 27KT 3215 8508 3196 8479

21-WD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:28 PM EDTSpecial Weather StatementTAEQuitman, Randolph, Terrell47 min
Jul 21, 8:42 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph33 min
Jul 21, 9:07 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Quitman, Randolph53 min
Jul 21, 9:09 PM EDTSevere Thunderstorm WarningTAECalhoun, Dougherty, Lee, Randolph, Terrell51 min
Jul 21, 10:12 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 1 more48 min
Jul 21, 10:49 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas71 min
Jul 22, 3:41 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Miller, Randolph49 min
Jul 22, 4:08 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Quitman and 2 more52 min
Jul 22, 4:51 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Mitchell, Randolph and 1 more39 min
Jul 22, 5:19 PM EDTSevere Thunderstorm WarningTAELee, Worth41 min
Jul 22, 5:28 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Dougherty, Mitchell, Worth36 min
Jul 22, 5:36 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas39 min
Jul 22, 6:00 PM EDTSevere Thunderstorm WarningTAEBrooks, Grady, Thomas45 min
Jul 22, 6:22 PM EDTSevere Thunderstorm WarningTAEBrooks, Grady, Thomas30 min
Jul 22, 6:24 PM EDTSevere Thunderstorm WarningTAELowndes36 min
Jul 22, 6:40 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas50 min
Jul 22, 7:44 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin46 min
Jul 22, 7:54 PM EDTSevere Thunderstorm WarningTAEBerrien, Lanier, Lowndes55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.